Membership information 0800 561 9000
Medicolegal advice 0800 561 9090

Case study - an unfortunate prescription

Prescribing case studyMrs H was a 35-year-old teaching assistant who also had two school-aged children. She was obese with a BMI of 40. In 2006, she had seen Dr G with left knee pain. Dr G recorded that on examination her knee was tender over her medial joint line but was otherwise stable. He initially prescribed diclofenac and advised her to lose weight.

Shortly after, Mrs H returned to see Dr G. She still had knee pain but had also developed epigastric pain. Dr G noted her recent diclofenac use, realised the link and advised her to stop taking it immediately and return in a week if her epigastric pain was not settling. Dr G recorded in the free text of her consultation notes that Mrs H had probably had gastrointestinal side effects to a NSAID but he did not code this as an adverse reaction on her problem list.

Mrs H’s epigastric pain did settle and it was seven months before she was next seen with ongoing aching in her left knee, which was giving her sharp pains when she bent down to talk to the children at school. Her weight was once again discussed and she was referred for physiotherapy.

Mrs H was next seen by Dr J, a locum, with depressive symptoms in late 2009. Fluoxetine was prescribed along with a referral for cognitive behavioural therapy. Mrs H felt better as the weeks and months passed but then her mother died and she became wary of stopping her fluoxetine, fearing a relapse of her depressive symptoms.

She remained on fluoxetine with two monthly reviews by Dr G. The fluoxetine was issued on each occasion as an acute prescription for two months and did not appear on her repeat medication screen on the practice computer system.

In January 2011, Mrs H injured her back while leaning forward to help a child put on a coat at school. After one week of severe pain, she consulted Dr W, a locum GP. Dr W noted that Mrs H was in distress with pain, was not able to work or sleep and was having difficulty caring for her children. He recorded that she was not responding to over-the-counter painkillers.

Dr W checked her problem list and repeat medication screen, both of which were empty, and concluded that other than obesity, she was an otherwise fit 35-year-old. Dr W prescribed naproxen with co-codamol, referred Mrs H for physiotherapy and signed her off work for two weeks. He failed to note past history of dyspepsia and did not document any warnings.

Mrs H saw Dr G ten days later. Her back pain was improving but she was not yet ready to return to work, was still requiring analgesia and was running out of medication. Dr G advised her to stay off work and issued more naproxen and co-codamol.

It is important to record adverse medication reactions in a way that will be easily displayed for future reference

Four days later Mrs H was admitted with epigastric pain, coffee ground vomiting, and melaena. While in the emergency department waiting to be seen by the medical on-call team, she had a large haematemesis and was taken for urgent endoscopy. Endoscopy revealed a large gastric ulcer but endoscopic intervention failed to control the bleeding and she required emergency laparotomy and a transfusion of five units of blood.

Postoperatively she was very unwell and was returned to theatre with recurrent bleeding. She then spent two weeks on ITU. Unfortunately, her recovery was further complicated by a severe wound infection and she spent another three weeks in hospital. It was a further four months before she felt fully fit and able to return to work and fully care for her children without extensive family support.

The large ulcer was attributed to NSAID use in a patient who had previously experienced dyspepsia whilst on NSAIDs, her risk being further increased by concurrent use of an SSRI. She made a claim against Dr G and Dr W. The case was settled for a moderate sum.

Learning points
  • It is important to keep in mind that all drugs, even those we prescribe regularly, might be dangerous to certain patients.
  • When repeating prescriptions by a previous doctor, it is important to review indications, interactions with other medications and most importantly contraindications.
  • It is important to record adverse medication reactions in a way that will be easily displayed for future reference. In this case, the adverse reaction was buried away in a consultation note from five years previously but had not been coded as a problem that would be prominently displayed on the patient’s problem list or prescribing notes.
The National Prescribing Centre (NPC), in 10 Top Tips for GPs – Strategies for safer prescribing, provides ten tips for safer prescribing:
  1. Keep yourself up-to-date in your knowledge of therapeutics, especially for the conditions you see commonly
  2. Before prescribing, make sure you have all the information you need about the patient, including co-morbidities and allergies
  3. Before prescribing, make sure you have all the information you need about the drug(s) you are considering prescribing, including side-effects and interactions
  4. Sometimes the risks of prescribing outweigh the benefits and so before prescribing think: ‘Do I need to prescribe this drug at all?’
  5. Check computerised alerts in case you have missed an important interaction or drug allergy
  6. Always actively check prescriptions for errors before signing them
  7. Involve patients in prescribing decisions and give them the information they need in order to take the medicine as prescribed, to recognise important side-effects and to know when to return for monitoring and/or review
  8. Have systems in place for ensuring that patients receive essential laboratory test monitoring for the drugs they are taking, and that they are reviewed at appropriate intervals
  9. Make sure that high levels of safety are built into your repeat prescribing system
  10. Make sure you have safe and effective ways of communicating medicines information between primary and secondary care, and acting on medication changes suggested/initiated by secondary care clinicians. 
Leave a comment